By Maggie Aime, AARP, Nov. 2023
Age-related changes can affect the way your body handles various drugs and supplements.
If you’ve experienced the pain of a headache, the burn from acid reflux or the annoyance of allergies, odds are you’ve reached into the medicine cabinet for an over-the-counter pill or potion to subdue your symptoms.
What you may not know, however, is that these seemingly harmless medications come with some risks — especially as you age.
One study estimates that harmful reactions caused by over-the-counter medications lead to about 178,000 hospitalizations each year, and adults 65 and older are especially vulnerable to this outcome.
One reason: the sheer number of drugs older adults take. Nearly half of adults 65 and older take five or more prescription medications, according to a report from the Lown Institute. Add to this regimen the occasional pain reliever, dietary supplement or allergy pill, and you increase your risk of experiencing drug-drug interactions and unwanted side effects.
Another reason has to do with age-related changes in the body. Aging changes how your body processes and gets rid of medications. As we grow older, we lose muscle and gain fat, and this “impacts how the body holds onto medications,” says Ann M. Hester, M.D., a board-certified internal medicine physician based in Highland, Maryland.
Organ function also plays a role. Our kidneys, which filter medications and waste from the body, become less efficient as we age, Hester says. And decreased kidney function means medications can build up in the body. Similarly, the liver breaks down many medications, but reduced liver function in older adults slows this breakdown process, Hester says.
Beyond kidney and liver changes, having less stomach acid — which also happens with age — can affect how medications are absorbed. What’s more, conditions that become more common with age, such as high blood pressure, can make certain medications, like decongestants, more dangerous.
Over-the-counter medications to use cautiously
Here’s a look at some over-the-counter medications that can become risky after age 50.
1. Ibuprofen (Advil, Motrin) and naproxen (Aleve)
Some over-the-counter pain relievers can be problematic for older adults. Nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen (Advil, Motrin) and naproxen (Aleve) can cause stomach bleeding and ulcers in older adults. Because of this, people who take blood thinners should avoid NSAIDs; the same goes for individuals with unmanaged diabetes and uncontrolled hypertension (high blood pressure).
Long-term use of NSAIDs can also cause heart and kidney problems, adds Jennifer Gershman, a pharmacist and medical writer based in Fort Lauderdale, Florida.
2. Acetaminophen (Tylenol)
Too much acetaminophen — the generic name for Tylenol — can cause liver damage. In fact, Hester says that acetaminophen overuse is the leading cause of liver failure, “and that can kill you,” she says.
This means people with liver disease or who drink alcohol should be particularly cautious before taking the pain reliever. And it’s especially important to note that many over-the-counter cold and flu medications contain acetaminophen, so it’s easy to take too much of it without realizing it.
As with ibuprofen and naproxen, regular aspirin use can increase bleeding risks — and that risk increases with age.
"A lot of people don't think of aspirin as a big serious drug because it’s not a prescription medicine,” says Hedva Barenholtz Levy, a pharmacist and specialist in pharmacotherapy and geriatrics in St. Louis.
But Levy says older adults should be careful about using aspirin properly. It’s no longer recommended that adults 60 and older take a low-dose aspirin daily to prevent a heart event, meaning if you’ve never had a heart attack or stroke, you shouldn’t take the pill to prevent one.
If you have had a heart attack or stroke or are at high risk for one, talk to your doctor to discuss the risks and benefits before starting aspirin therapy, the latest guidelines state.
4. Diphenhydramine (Benadryl)
For over-the-counter allergy medications, watch out for diphenhydramine, commonly found in Benadryl. In addition to causing drowsiness, it “can lead to confusion and decreased memory in older adults,” Levy says.
Diphenhydramine deserves special attention because it’s an ingredient in common over-the-counter sleep products like Tylenol PM and Advil PM.
Instead, choose alternatives “like Claritin, which is less likely to cause some of the side effects,” Gershman says.
5. Pseudoephedrine and phenylephrine
Decongestants containing phenylephrine or pseudoephedrine, like Sudafed, can spike blood pressure, Hester warns, which is especially risky for older adults more prone to high blood pressure.
For example, combining an NSAID and an over-the-counter decongestant could increase the risk of stroke in older adults by raising blood pressure, Hester says. Men with an enlarged prostate should avoid diphenhydramine and decongestants with phenylephrine or pseudoephedrine, as these medications can worsen urinary issues.
Given the recent news that oral phenylephrine decongestants are ineffective, consider a decongestant nasal spray like Afrin, Levy says, which is safer than oral phenylephrine or pseudoephedrine medicines. Just be sure to limit use to three days maximum to avoid rebound congestion.
6. Fluticasone (Flonase) and budesonide (Rhinocort)
Levy highlights concerns with over-the-counter steroid nasal sprays such as fluticasone propionate (Flonase) and budesonide (Rhinocort). She cautions that they can increase pressure in the eye, which can exacerbate glaucoma, a condition affecting eyesight. What’s more, people who use steroid nasal sprays may experience nosebleeds with incorrect use.
7. Omeprazole (Prilosec), esomeprazole (Nexium) and lansoprazole (Prevacid)
Popular over-the-counter medicines known as proton pump inhibitors (PPIs) — like omeprazole (Prilosec), esomeprazole (Nexium) and lansoprazole (Prevacid) — help reduce heartburn, but they require caution.
"Especially with long-term use, older individuals can experience side effects,” Gershman says. These medications reduce stomach acid, which can significantly increase the risk of bone fractures by affecting calcium absorption, she adds. Calcium is essential to maintain healthy bones.
Prolonged use of PPIs may also cause severe diarrhea, an infection of the colon by Clostridium difficile (C. diff) bacteria and pneumonia — all linked to acid suppression.
Gershman emphasizes that PPIs are designed for short-term use. While prescription PPIs can be used a bit longer, she advises that over-the-counter PPIs are only intended for use up to two weeks. Some older adults end up taking them for years, raising potential risks of side effects.
8. Magnesium citrate, milk of magnesia
Gershman recommends older adults be careful with the over-the-counter laxative magnesium citrate. It can cause changes in electrolytes, like potassium and sodium, potentially leading to irregular heartbeat. Magnesium citrate is sometimes used for bowel preparation before colonoscopies.
Though it also contains magnesium, milk of magnesia is a “safer option” to magnesium citrate, Gershman says. However, she cautions that even milk of magnesia poses risks with long-term use. This is especially concerning for older adults as magnesium can build up to toxic levels in people whose kidneys are not functioning well.
9. Oxybutynin (Oxytrol for Women)
Over-the-counter oxybutynin (Oxytrol for Women) conveniently treats overactive bladders, although the men’s version of the medication requires a prescription. But convenience may come at a cost. Gershman explains that this medication can bring about side effects like dizziness, dry mouth and constipation — particularly concerning for older adults.
Oxybutynin belongs to a class of medications called anticholinergics, which are also linked to a higher risk of dementia among older people.
10. Dietary supplements
Regarding dietary supplements, Hester says older adults should be extra careful.
For example, St. John's wort can increase the sensitivity of your skin and eyes to sunlight; and the sedative herbs valerian and kava, found in calming teas, may affect your liver. What’s more, garlic (in supplement form), ginkgo and ginseng can increase bleeding risk, especially for people who take blood-thinning medications, Gershman says.
Also: Beware of taking too many fat-soluble vitamins, Hester warns. Unlike water-soluble vitamins that get flushed out of the body through urine, fat-soluble types — like vitamins A, D, E and K — are stored in the body. Taking excessive amounts of these can become risky.
Consult experts and be a savvy consumer
The golden rule for over-the-counter medication use is to have your health care provider or pharmacist review the medications you take and flag any potential interactions.
Keep an updated list of all your medications — prescription, over-the-counter, supplements — including the doses you take and the reasons for taking them in the first place, and keep this list handy. (Some people keep it on their phones.) Also, know the brand and generic names of your medications. And don't make abrupt changes; some medications must be stopped gradually.
A few other tips:
Be aware of whether you should take your medication with food, Gershman says.
Carefully read labels for directions, maximum daily doses and how long you should take the medication, Levy advises. Labels can be vague, so ask health care professionals for clarity.
Opt for over-the-counter medications with a single ingredient instead of combination products, Levy says, especially when it comes to cough and cold medications.
And remember: Don't hesitate to ask your pharmacist or physician questions before starting any over-the-counter medication.